Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
roseybell

Accutane and Depression

Has anyone had a long history of clinical depression but still went on Accutane?

yep, I'd been on anti-depressants since age 14 and I am now 22. I explained to my dermatologist that if I were to get depressed on Accutane I could easily recognize the warning signs because of my past history with depression. I also explained to her the toll that my acne was taking on my self-esteem and that clearer skin would really boost my confidence. She bought it and I am now on my 3rd month of Accutane. I've felt depressed from time to time on Accutane, but I know it's my already existing depression and not the Accutane. If something really out of the ordinary happens, like a sudden urge to jump off a bridge or something, I'll know it's the Accutane and quit taking it. I think the biggest issue with Accutane is that a few people have commited suicide while on it but, no one is sure if the Accutane caused it to happen. If you're taking Accutane and start to feel suicidal, that's when you should worry.

Share this post


Link to post
Share on other sites

I share the same reasoning and it feels good to know that I'm not alone that way of thinking. I get so depressed when my skin breaks out so bad, in spite of being on anti-depressants and anti-anxiety medication. I guess the bad thing is that I've kept my depression from my dermatologist for fear that she won't put me on Accutane. Right now I'm on Doryx and my doc is going to put me on Accutane next month if I'm still breaking out. I was on Accutane when I was 17 and struggled with depression at that time in my life as well and it didn't effect me.

Thanks for your input. I really appreciate it.

Share this post


Link to post
Share on other sites

I can't take accutane because I get so erratic on steroids. I once took steroids for poison ivy and didn't sleep for a week and I was downright dangerous. I also was prescribed a topical steroid for my psoriasis and it really made me feel like shit. It took me 6 months to figure that one out. I just didn't think a topical could do that but it turns out it is a pretty strong one. My regular Doc doesn't even want me thinking about anything steroidal. It has been my experience that if you are aware of your depression you will recognize if it effects you that way. I would think the problems would be with someone who is unaware and continues the meds or is in denial because they are clinging to being clear even though they are on the slippery slope that is depression.

Be real and you'll be ok.

Share this post


Link to post
Share on other sites

I don't know accutane.

I don't know steroids.

I do know acne. It is depressing. It can cause suicide.

Know where the true danger lies.

Share this post


Link to post
Share on other sites
Guest ilovepancakes

My family has a long history of deppression

but I went on accutane(im done now). My dad takes

antideppressants.

My doctor told me if i felt depressed he would

take me off 'tane and put me on something else.

Share this post


Link to post
Share on other sites

Depression runs in my family. I had a period of depression in my teens and tried to commit suicide at age 16. I'm now 25 years old and haven't been for about 7 years.

I switched derms a few months ago and was offered accutane. Of course, I had already made the decision to NOT reveal this to her because I didn't want her to change her mind about giving me the prescription. I didn't believe it would cause me to become depressed anyway. Well, unfortunately it did and I don't care. I am not suicidal, it's mild and tolerable. I will gladly deal with some mild depression for clear skin. Acne makes me feel worse.

Share this post


Link to post
Share on other sites

Yes, and I did not find that it caused depression. In fact, my mood steadily improved as the acne started to go away. After 6 years of enduring bad acne/scarring, it just felt so amazing not to have to worry about my skin. The connection between Accutane --> depression is a bit shaky. That being said, its always good to be careful and aware of potential side effects. But if your acne is quite severe like mine was, the Accutane might make your life a lot easier.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×